Virginia, 2021

Flash Flooding in Virginia, August 22, 2021

August 22, 2021 · NWS AKQ · 2 events in 2 counties and zones

Scattered thunderstorms associated with a surface trough produced heavy rain which caused flash flooding across portions of eastern and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with a surface trough produced heavy rain which caused flash flooding across portions of eastern and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 22, 2:55 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 22, 2:55 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
355 PM EDT Sun Aug 22 2021

.SYNOPSIS...
An upper level trough lingers over the Mid-Atlantic tonight and
then lifts to the northeast Monday as weak high pressure builds
in from the northwest. An upper level ridge gradually builds
across the are through midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 355 PM EDT Sunday...

GOES WV channels depict an upper low over the Mid- Atlantic
region this afternoon, with TS Henri moving inland over Southern
New England. Rather steep mid-level lapse rates are present
within the upper low, MLCAPE values average 1500-2000 J/kg, and
abundant moisture is wrapping around the upper low (including
moisture from Henri) and this is resulting in some quite strong
updrafts this afternoon. Additionally minimal storm motion is
leading to some locally heavy rain. Large hail, localized flash
flooding, and some locally stronger wind gusts will remain
possible through early evening, particularly for central,
southern, southeast VA, and the VA Eastern Shore.

The upper low will be slow to move off the coast this evening.
Therefore, 20-30% will linger until late evening, and then
gradually taper off later tonight. Some clouds will linger
tonight, and then begin to scatter out across the Piedmont later
tonight, where some patchy fog is possible toward sunrise.
Forecast lows range from the upper 60s to low 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 355 PM EDT Sunday...

The upper trough begins to fill and lift to the northeast
Monday as an upper ridge builds into the Ohio Valley. Mostly
sunny Monday with high temperatures in the upper 80s to low 90s,
with a ~20% chc of afternoon showers/tstms across interior NE
NC. The upper ridge spreads across the area Monday night through
Wednesday. Lows Monday night range from the low to mid 70s,
then hot and humid Tuesday with highs in the low to locally mid
90s, and heat indices in the upper 90s to around 100F. Once,
again only ~20% PoPs for showers/tstms over interior NE NC. Warm
and humid Wednesday night with lows ranging from 70-75F. Mostly
sunny, hot, and humid Wednesday with highs in the low/mid 90s
with heat indices around 100F.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 355 PM EDT Sunday...

A mid/upper level ridge remains over the Mid-Atlantic through
the later this week into next weekend, with surface high
pressure centered off the Mid-Atlantic coast. High pressure is
expected to move W by late week into the weekend, centering over
the SE this weekend. Mainly dry conditions are expected
Wednesday/Thursday with the area under the ridge. Moisture
potentially slides in on the southern periphery of the ridge
Friday through Sunday with low chc PoPs mainly in the western
Piedmont.

Lows generally range from the upper 60s west to low to mid 70s east.
Highs range from the lower 90s to locally mid 90s Thursday and
Friday, and upper 80s to around 90F Saturday and Sunday.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 155 PM EDT Sunday...

Scattered showers/tstms are developing this afternoon as an
upper level trough slowly pivots across the region. Mainly VFR
conditions are expected outside of showers/tstms, with brief
IFR/LIFR vsby possible in heavy rain and MVFR cigs if a
shower/tstm directly impacts a terminal. Showers/tstms are
expected to largely dissipate by 02z, with passing mid clouds
overnight as the upper level trough axis swings across the area.
Patchy fog with MVFR vsby is possible near RIC if clouds
scatter early enough. Mostly sunny Monday with some SCT
afternoon CU and a light SW wind.

Mainly dry and VFR conditions area expected Tuesday through
Friday as an upper level ridge builds across the region.

&&

.MARINE...
As of 355 PM EDT Sunday...

Afternoon weather analysis places TC Henri just inland on the
CT/RI coast with a surface trough extending SW across the local
area. High pressure is anchored across the central Gulf Coast
supported by a building upper ridge across Texas. Winds are
highly variable across the waters with ongoing widespread
thunderstorms forming as an upper trough axis crosses the area.
Waves are 1-2 ft with seas 2-4 ft.

Generally quiet marine weather is expected to dominate the
forecast period with S and SW winds. A lingering surface trough
will stall over the area which may allow winds to briefly turn
westerly on the Bay Monday night. Sub-SCA winds/waves/seas are
likely to persist through the end of the work week. Seas 2-3 ft
through Friday may build to 3-4 ft by the weekend.

Diminishing swell offshore will result in a decreasing rip
current threat with Moderate Risk for the northern beaches and
Low Risk for the southern beaches on Monday. Low rip current
risk at all area beaches is expected on Tuesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/RMM
NEAR TERM...AJZ
SHORT TERM...AJZ/RMM
LONG TERM...AJZ/RMM
AVIATION...AJZ
MARINE...RHR
Hazardous weather outlook, Aug 22, 1:53 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
253 PM EDT Sun Aug 22 2021

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-079>081-087-088-
092-509>517-519-521-231900-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Southampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
253 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-231900-
Maryland Beaches-
253 PM EDT Sun Aug 22 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-231900-
Eastern Currituck-
253 PM EDT Sun Aug 22 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-231900-
Virginia Beach-
253 PM EDT Sun Aug 22 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered showers and thunderstorms this afternoon and early evening
have the potential to produce hail, locally strong wind gusts, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-231900-
Accomack-Northampton-
253 PM EDT Sun Aug 22 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered showers and thunderstorms this afternoon and early evening
have the potential to produce hail, locally strong wind gusts, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075>078-082>086-089-090-093-095>097-518-520-522>525-231900-
Westmoreland-Richmond-Northumberland-Lancaster-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Eastern King William-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
253 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms this afternoon and early evening
have the potential to produce hail, locally strong wind gusts, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 2:29 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
329 PM EDT Sun Aug 22 2021

VAZ065-066-222015-
Lunenburg VA-Mecklenburg VA-
329 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of central Mecklenburg
and southwestern Lunenburg Counties through 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rehoboth, or 8 miles northeast of Chase City, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

Locations impacted include...
South Hill, Chase City, Lunenburg, Boydton, Rehoboth, Kells Corner,
Gary, Wilburn, Loves Mill, North View, Baskerville and Wightman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3688 7848 3697 7827 3674 7805 3664 7838
TIME...MOT...LOC 1929Z 328DEG 7KT 3687 7832

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

EI
Special weather statement, Aug 22, 2:31 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
331 PM EDT Sun Aug 22 2021

VAZ099-222000-
Accomack-
331 PM EDT Sun Aug 22 2021

...A BROKEN LINE OF STRONG THUNDERSTORMS ACROS THE EASTREN SHORE...

At 330 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Parksley to near
Nassawadox. Movement was east at 5 mph.

Winds in excess of 30 mph, half inch hail and heavy rainfall are
possible with these storms.

Locations impacted include...
Wallops Island.

Heavy downpours are also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3782 7538 3784 7543 3778 7548 3761 7556
      3756 7555 3748 7561 3742 7563 3743 7563
      3785 7552 3784 7533
TIME...MOT...LOC 1930Z 263DEG 8KT 3780 7551 3742 7579

44
Special weather statement, Aug 22, 2:38 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
338 PM EDT Sun Aug 22 2021

VAZ095-097-222015-
Norfolk/Portsmouth VA-Chesapeake VA-
338 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of , the City of
Norfolk, the northwestern City of Chesapeake and the City of
Portsmouth through 415 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Portsmouth, or over Churchland, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Churchland, Old Dominion University, Norfolk State University,
Downtown Norfolk, Ocean View, Downtown Portsmouth, Norfolk,
Chesapeake, Portsmouth, Norfolk International, Ghent, Norfolk NAS,
Cradock, Bowers Hill, Norview, Western Branch, South Norfolk,
Portlock, Greenbrier and Wards Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3690 7618 3689 7620 3684 7619 3683 7620
      3684 7622 3683 7623 3675 7619 3676 7646
      3682 7645 3688 7641 3690 7641 3691 7645
      3694 7645 3699 7623 3697 7618 3692 7618
      3692 7619
TIME...MOT...LOC 1938Z 269DEG 6KT 3687 7636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

EI
Special weather statement, Aug 22, 2:41 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
341 PM EDT Sun Aug 22 2021

VAZ067-079-080-222015-
Nottoway VA-Dinwiddie VA-Brunswick VA-
341 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern
Nottoway, southwestern Dinwiddie and northeastern Brunswick Counties
through 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Pickett, or 7 miles northwest of McKenney, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McKenney, Wilsons, Fort Pickett, North Wellville, Rawlings, Dolphin,
Forkland, Darvills, Ordsburg, Wellville, Dominy Corner, Rocky Run and
Blackstone Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3717 7793 3710 7762 3681 7780 3702 7801
TIME...MOT...LOC 1940Z 297DEG 13KT 3704 7784

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

EI
Special weather statement, Aug 22, 2:51 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
351 PM EDT Sun Aug 22 2021

VAZ076-078-085-518-520-522-222030-
Middlesex VA-Richmond VA-Eastern King William VA-Lancaster VA-
Eastern Essex VA-Eastern King and Queen VA-
351 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern King
and Queen, western Middlesex, southeastern Richmond, southeastern
Essex and northwestern Lancaster Counties through 430 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Little Plymouth, or near King And Queen Court House, moving south at
10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Point, Urbanna, King And Queen Court House, Church View,
Jamaica, Little Plymouth, Saluda, Laneview, Nesting, Ino,
Dragonville, Montague, Warner, Mascot, Velma, Remlik, Water View,
Romancoke, Samos and Clancie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3780 7665 3780 7664 3757 7655 3757 7657
      3759 7660 3758 7661 3759 7661 3759 7662
      3760 7665 3756 7666 3755 7683 3754 7687
      3758 7685 3758 7688 3755 7687 3755 7689
      3779 7688 3781 7666
TIME...MOT...LOC 1950Z 352DEG 10KT 3767 7676

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Rogers
Local storm report, Aug 22, 2:52 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 NE REGINA             37.82N 76.40W
08/22/2021                   NORTHUMBERLAND     VA   911 CALL CENTER

            TREES DOWN ON BROWNS STORE ROAD. TIME
            ESTIMATED.

&&

EI

The radar

The Norfolk radar (KAKQ), 77 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Mathews

When
August 22, 2:59 PM EST to 5:20 PM EST
Where
Mathews County, 1.3 mi ESE of Foster to 1.3 mi NW of Mathews
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.440, -76.350

Flash flooding was reported in the Courthouse area of Liberty Square.

Flash Flood, Chesapeake (C)

When
August 22, 4:55 PM EST to 6:45 PM EST
Where
Chesapeake (C) County, 0.69 mi S of St Brides to 3.37 mi SE of St Brides
Cause
Heavy Rain
Reported by
Public
Coordinates
36.590, -76.200

Lane closures were reported due to high water on Route 168 near the Virginia North Carolina border.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983080, 983094.